manuscripta mathematica

, Volume 130, Issue 1, pp 63–91 | Cite as

The semiflow of a reaction diffusion equation with a singular potential

  • Nikos I. KarachaliosEmail author
  • Nikolaos B. Zographopoulos


We study the semiflow \({\mathcal{S}(t)_{t\geq 0}}\) defined by a semilinear parabolic equation with a singular square potential \({V(x)=\frac{\mu}{|x|^2}}\). It is known that the Hardy-Poincaré inequality and its improved versions, have a prominent role on the definition of the natural phase space. Our study concerns the case 0 < μ ≤ μ*, where μ* is the optimal constant for the Hardy-Poincaré inequality. On a bounded domain of \({\mathbb{R}^N}\), we justify the global bifurcation of nontrivial equilibrium solutions for a reaction term f(s) = λs − |s|2γ s, with λ as a bifurcation parameter. We remark some qualitative differences of the branches in the subcritical case μ < μ* and the critical case μ = μ*. The global bifurcation result is used to show that any solution \({\phi(t)}\), initiating form initial data \({\phi_0\geq 0}\) tends to the unique nonnegative equilibrium.

Mathematics Subject Classification (2000)

35B40 35B41 26D10 46E35 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ball J.M.: On the asymptotic behavior of generalized processes with applications to nonlinear evolution equations. J. Differ. Equ. 27, 224–265 (1978)zbMATHCrossRefGoogle Scholar
  2. 2.
    Ball J.M.: Global attractors for damped semilinear wave equations. Discrete Contin. Dyn. Syst. 10, 31–52 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Baras P., Goldstein J.: The heat equation with a singular potential. Trans. Am. Math. Soc. 284, 121–139 (1984)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Brezis H., Cabre X.: Some simple nonlinear PDE’s without solutions. Boll. Unione Mat. Ital. Sez. B 1, 223–262 (1998)zbMATHMathSciNetGoogle Scholar
  5. 5.
    Brezis H., Dupaigne L., Tesei A.: On a semilinear elliptic equation with inverse-square potential. Sel. Math. New Ser. 11, 1–7 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Brezis H., Vázquez J.L.: Blowup solutions of some nonlinear elliptic problems. Rev. Math. Univ. Complutense Madrid 10, 443–469 (1997)zbMATHGoogle Scholar
  7. 7.
    Brown, K.J.: Local and global bifurcation results for a semilinear boundary value problem. J. Differ. Equ. (2007). doi: 1016/j.jde.2007.05.013
  8. 8.
    Brown K.J., Stavrakakis N.M.: Global bifurcation results for a semilinear elliptic equation on all of \({\mathbb{R}^N}\). Duke Math. J. 85, 77–94 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Busca J., Jendoubi M.A., Pol áčik P.: Convergence to equilibrium for semilinear parabolic problems in \({\mathbb{R}^N}\). Comm. Partial Differ. Equ. 27, 1793–1814 (2002)zbMATHCrossRefGoogle Scholar
  10. 10.
    Cabré, X., Martel, Y.: Existence versus explosion instantané pour des equations de la chaleur linéaires avec potentiel singulier. C.R. Acad. Sci. Paris 329, 973–978 (1999)Google Scholar
  11. 11.
    Cazenave, T., Haraux, A.: Introduction to semilinear evolution equations. Oxford Lecture Series in Mathematics and its Applications 13 (1998)Google Scholar
  12. 12.
    Chaves M., Azorero J.G.: On bifurcation and uniqueness results for some semilinear elliptic equations involving a singular potential. J. Eur. Math. Soc. (JEMS) 8(2), 229–242 (2006)zbMATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    Dávila J., Dupaigne L.: Comparison principles for PDEs with a singular potential. Proc. R. Soc. Edinburgh 133, 61–83 (2003)zbMATHCrossRefGoogle Scholar
  14. 14.
    Esteban M.J., Giacomoni J.: Existence of global branches of positive solutions for semilinear elliptic degenerate problems. J. Math. Pures Appl. 79, 715–740 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Filippas S., Tertikas A.: Optimizing improved Hardy inequalities. J. Funct. Anal. 192, 186–233 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Reprint of the 1998 Edition, Springer, Berlin-Heidelberg-New York (2001)Google Scholar
  17. 17.
    Hale, J.K.: Asymptotic behaviour of dissipative systems. Math. Surv. Monogr. 25 Amer. Math. Soc., Providence, R.I. (1988)Google Scholar
  18. 18.
    Karachalios N.I.: Weyl’s type estimates on the eigenvalues of critical Schrödinger operators. Lett. Math. Phys. 83 (2), 189–199 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Karachalios N.I., Zographopoulos N.B.: On the dynamics of a degenerate parabolic equation: global bifurcation of stationary states and convergence. Calc. Var. Partial Differ. Equ. 25(3), 361–393 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Pazy, A.: Semigroups of linear operators and applications to partial differential equations. Appl. Math. Sci. 44, Springer New York (1983)Google Scholar
  21. 21.
    Pucci P., Serrin J.: The strong maximum principle revisited (review). J. Differ. Equ. 196, 1–66 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Rabinowitz P.H.: Some global results for nonlinear eigenvalue problems. J. Funct. Anal. 7, 487–513 (1971)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Tertikas A., Zographopoulos N.B.: Best constants in the Hardy-Rellich inequalities and related improvements. Adv. Math. 209(2), 407–459 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Temam R.: Infinite Dimensional Dynamical Systems in Mechanics and Physics, 2nd edn. Springer, New York (1997)zbMATHGoogle Scholar
  25. 25.
    Vazquez J.L., Zuazua E.: The Hardy inequality and the asymptotic behaviour of the heat equation with an inverse-square potential. J. Funct. Anal. 173, 103–153 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Zeidler, E.: Nonlinear functional analysis and its applications vols. I, II, (Fixed Point Theorems, Monotone Operators). Springer, Berlin (1990)Google Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  • Nikos I. Karachalios
    • 1
    Email author
  • Nikolaos B. Zographopoulos
    • 2
  1. 1.Department of MathematicsUniversity of the AegeanKarlovassiGreece
  2. 2.Division of Mathematics, Department of SciencesTechnical University of CreteChaniaGreece

Personalised recommendations